Please wait while you are being redirected ...
This site is best viewed with Internet Explorer version 8 or greater. Check your browser compatibility mode if you are using Internet Explorer version 8 or greater.
Log In / Register
Newsletter Sign Up
Newsletter Sign Up
Improving Health and Health Care Worldwide
Engage with IHI
Vision, Mission, Values
Science of Improvement
How to Get Involved
In the News
All Topics A-Z
Joy in Work
Triple Aim for Populations
IHI Patient Safety Congress
Certified Professional in Patient Safety (CPPS)
IHI Open School
How to Improve
IHI White Papers
Audio and Video
Engage with IHI
Engage with IHI Overview
29 items found
Use SHIFT+ENTER to open the menu (new window).
An Extended Stay
A 64-year-old man with a number of health issues comes to the hospital because he is having trouble breathing. The care team helps resolve the issue, but forgets a standard treatment that causes unnecessary harm to the patient. A subsequent medication error makes the situation worse, leading a stay that is much longer than anticipated.
The behavior of a superior starts to put your patients at risk. What would you do? The University of Rochester’s Dr. Paul Griner presents the final installment in a series of case studies for the IHI Open School.
On Being Transparent
You are the CEO and a patient in your hospital dies from a medication error. What do you do next? The University of Rochester’s Dr. Paul Griner presents the fourth in a series of case studies.
A cancer diagnosis leads to tears and heartache. But is it correct? Dr. Paul Griner, Professor Emeritus of Medicine at the University of Rochester, presents the third in a series of case studies for the IHI Open School.
Confidentiality and Air Force One
A difficult patient. A difficult decision. The University of Rochester’s Dr. Paul Griner presents the second in a series of case studies.
The Protective Parent
During a 50-year career in medicine, Dr. Paul Griner accumulated hundreds of patient stories. Most of his stories – including this case study "The Protective Parent" - are from the 1950s and 1960s, prior to what we now refer to as “modern medicine.”
Advanced Case Study
Between Sept. 30th and Oct. 14th, 2010, students and residents all over the world gathered in interprofessional teams and analyzed a complex incident that resulted in patient harm. Selected teams presented their work to IHI faculty during a series of live webinars in October.
A Downward Spiral: A Case Study in Homelessness
Thirty-six-year-old John may not fit the stereotype of a homeless person. Not long ago, he was living what many would consider a healthy life with his family. But when he lost his job, he found himself in a downward spiral, and his situation dramatically changed. John’s story is a fictional composite of real patients treated by Health Care for the Homeless. It illustrates the challenges homeless people face in accessing health care and the characteristics of high-quality care that can improve their lives.
What Happened to Alex?
Alex James was a runner, like his dad. One day, he collapsed during a run and was hospitalized for five days. He went through lots of tests, but was given a clean bill of health. Then, a month later, he collapsed again, fell into a deep coma, and died. His father wanted to know — what had gone wrong? Dr. John James, a retired toxicologist at NASA, tells the story of how he uncovered the cause of his son’s death and became a patient safety advocate.
Improving Care in Rural Rwanda
When Dr. Patrick Lee and his teammates began their quality improvement work in Kirehe, Rwanda, last year, the staff at the local hospital was taking vital signs properly less than half the time. Today, the staff does that task properly 95% of the time. Substantial resource and infrastructure inputs, combined with dedicated Rwandan partners and simple quality improvement tools, have dramatically improved staff morale and the quality of care in Kirehe.
The Unfortunate Admission
A young woman's lupus flares up, along with a complicating infection. Her providers struggle to coordinate care as her condition deteriorates.
Dealing with Burnout
Ana is a second-year resident in a demanding internal medicine residency program. She is generally regarded as one of the most talented residents and has just been elected to the chief resident position for the next year. For several months, however, she has been feeling a significant amount of burnout. Ana’s mood has become low, her energy level has dropped, and she is having difficulty getting out of bed in the morning. She is in the middle of a very demanding ICU (Intensive Care Unit) rotation, during which she is on call every third night, so at first she thinks that it might just be sleep deprivation causing the problem. But she continues to feel increasingly unwell both physically and emotionally. To make matters worse, Ana’s mother was recently diagnosed with breast cancer…
Knowing Is Not Enough
A healthy 57 year old man underwent a liver donation procedure. He began to manifest some tachycardia late on the second postoperative day. Early on the third post-operative day, he began to hiccup, complained of being nauseated and was pronounced dead later that day.
The Crowded Clinic
Patients aren't showing up for their appointments at the community health center. The results? Delays, overcrowding, and mounting frustration for everyone. Can this clinic be saved?
An Insulin Overdose
In the midst of a high-risk surgery, the senior resident injects 100 times the correct dosage of insulin.
X-ray Flip (AHRQ)
A patient comes to the emergency department with a pneumothorax on his left side. His radiograph is mistakenly labeled backwards, and the resident assigned to the patient wrongly places a chest tube on the right side.
The Wrong Shot: Error Disclosure (AHRQ)
A child is mistakenly vaccinated for hepatitis A, rather than B. Despite forthright disclosure and no evident harm to the child, the father becomes incredibly angry at the providers.
Reconciling Doses (AHRQ)
Faced with a patient who's too confused to remember his medication regimen, a care team administers an overdose of the anticoagulant Warfarin.
Code Blue - Where To? (AHRQ)
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team do not know where the service is located, and when the team arrives, they find their equipment to be incompatible with the leads on the patient.
One Dose, Fifty Pills (AHRQ)
Told to give a patient one gram of steroids, an intern mistakenly orders fifty 20-mg pills. Although a pharmacist questions the order, the intern insists that the medication be given as ordered.
Misread Label (AHRQ)
An infant born with sluggish breathing is given Lanoxin instead of naloxone, and dies of digoxin toxicity.
Low on the Totem Pole (AHRQ)
A medical student notices that, prior to surgery, a urinary catheter is inserted into a child without sterile prep. Being new to the OR setting, he says nothing until a few days later on rounds when the patient shows signs of infection.
Glucose Roller Coaster (AHRQ)
A woman hospitalized for congestive heart failure (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.
Don't Push (AHRQ)
Inappropriate use of IV haloperidol to manage psychosis in an AIDS patient causes polymorphic v-tach ('torsade de pointes'), necessitating a transvenous pacemaker.